Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 67, NWS Wichita, KS

August 2, 2019Butler County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 2, 2019, 3:52 AM CDT for Butler County, Kansas. It was in force for 5 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2019, 3:52 AM CDT (08:52 UTC)
Expired
Aug 2, 2019, 8:58 AM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Butler County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:28 AM CDTHEAVY RAIN 3.15Potwin, KS
Aug 2, 7:00 AM CDTHEAVY RAIN 1.711 S Burns, KS
Aug 2, 7:00 AM CDTHEAVY RAIN 2.123 Nnw Potwin, KS
Aug 2, 7:00 AM CDTHEAVY RAIN 2.621 Ese El Dorado, KS
Aug 2, 7:00 AM CDTHEAVY RAIN 3.25Potwin, KS24 HOUR TOTAL WITH MOST FALLING OF IT FALLING OVERNIGHT
Aug 2, 7:00 AM CDTHEAVY RAIN 3.627 E Potwin, KS24 HOUR TOTAL WITH MOST FALLING OF IT FALLING OVERNIGHT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

602 
WGUS53 KICT 020852
FFWICT
KSC015-021445-
/O.NEW.KICT.FF.W.0067.190802T0852Z-190802T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
352 AM CDT Fri Aug 2 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northwestern Butler County in south central Kansas...

* Until 945 AM CDT.

* At 351 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  El Dorado, Potwin, Elbing, Burns, El Dorado Lake and El Dorado
  State Park.

This includes Interstate 35 between Mile Markers 69 and 81.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3809 9715 3809 9683 3781 9671 3780 9697

$$

MCGUIRE
1 follow-up statement
274 
WGUS73 KICT 021358
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
858 AM CDT Fri Aug 2 2019

KSC015-021407-
/O.CAN.KICT.FF.W.0067.000000T0000Z-190802T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler KS-
858 AM CDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN BUTLER COUNTY IS
CANCELLED...

Heavy rainfall has ended for the time being, reducing the risk for 
flash flooding. However, excessive runoff from the earlier heavy 
rainfall may result in minor lowland flooding through the day. 
Therefore an areal flood warning has replaced the flash flood 
warning and is in effect until 5 pm.

LAT...LON 3809 9715 3809 9683 3781 9671 3780 9697

$$

DARMOFAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 12:27 AM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 2, 12:27 AM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1227 AM CDT Fri Aug 2 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 304 PM CDT Thu Aug 1 2019

A challenging short term forecast today as a rather strong
baroclinic zone is stretched across the eastern portion of the CWA.
The baroclinic zone has been accompanied by good moisture transport
and low level instability which has allowed for some good
thunderstorm activity during the morning hours today.  As the
afternoon and evening progresses, most short range models prog this
baroclinic zone to move to the west.  This will allow the moisture
transport, instability and lapse rates to progress to the west as
well.  This will allow for the best chance in quite a while for wide
spread showers and thunderstorms to occur over the area, especially
Friday. The PW values over the CWA tonight through Saturday are
still very high.  This condition will make any thunderstorm that
develops a very good rain maker.  So torrential rainfall is likely.
While most areas have been very dry, localized flooding and flash
flooding is a real danger tonight and tomorrow. This will especially
be true in the eastern portions of the CWA where some areas
received 5 to 6 inches of rain last night. Areas further west,
while very dry, may not be able to absorb the torrential rain some
of these storms will be capable fast enough. As such, flooding is
still a possibility and can't be ignored.

The severe weather threat over the CWA does not look that great but
also can't be ruled out.  Bulk shear, CAPE, moisture transport and
instability are good but not great.  Bulk shear is in the 30-40 kt
range but is predominately parallel to the baroclinic zone. This
lends more toward multi-cellular or squall line convection modes.
This mode is more conductive to strong winds and heavy rain rather
than severe hail but, large hail up to ping pong ball can't be ruled
out.  As such, isolated severe thunderstorms through Friday can be
expected.

By Friday night and into Saturday, an upper level low will push
through the region.  This low will provide the needed kick to push
this thunderstorm activity out of the region.  Additionally, a weak
frontal system will also push through the region.  This will kick
the flow around to the northwest and allow some CAA to take place.
Temperatures will take a tumble for Saturday and into Sunday as a
result and are likely to fall below normal provide a nice break from
the summer heat.

Metzger

.LONG TERM...(Sunday through Thursday)
Issued at 304 PM CDT Thu Aug 1 2019

The extended range looks very quite for the most part.  Sunday and
Monday will be cooler days but the flow will move back around to the
south allowing WAA to return.  Temperatures will come back up to
normal by Tuesday and are likely to remain near normal through next
week.  Rain changes look to be limited for much of next week until
next Tuesday night and into Wednesday. The ECMWF and the GFS both
indicate another frontal system will be approaching the region by
then. Timing, intensity and areal coverage of any rain is suspect
at this time as neither model seems to have a good handle on
moisture transport and timing of the next front.

Metzger

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1218 AM CDT Fri Aug 2 2019

Combo of warm air advection and moisture transport should support
upscale development of storms across central KS overnight. This
will likely impact KSLN, KRSL and could clip KGBD, KHUT and KICT.
KCNU is more likely late tonight as storms roll southeast.
Confidence is lower how storms/precip will play out during the
day. Some increase is probable in the afternoon and evening as
front pushes through. Some chances for mvfr ceilings both this
morning and post frontal in the moist upslope low level flow.
-Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  87  69  82 /  60  40  70  40
Hutchinson      73  86  68  82 /  50  40  60  20
Newton          72  84  68  81 /  70  60  70  40
ElDorado        71  83  69  81 /  80  80  70  50
Winfield-KWLD   74  87  69  81 /  60  60  60  80
Russell         72  86  67  83 /  50  30  40  30
Great Bend      73  89  67  82 /  40  30  40  20
Salina          73  84  68  83 /  70  70  60  30
McPherson       73  83  67  80 /  60  50  60  30
Coffeyville     71  84  69  80 /  60  70  70  80
Chanute         70  81  69  81 /  60  80  70  60
Iola            70  81  68  81 /  60  80  60  60
Parsons-KPPF    71  83  69  80 /  60  80  70  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ070>072-
094>096-098>100.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...PJH
Hazardous weather outlook, Aug 1, 7:28 PM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
728 PM CDT Thu Aug 1 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-030030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
728 PM CDT Thu Aug 1 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening. Some small hail
and gusty winds are possible with the strongest storms.

The bigger threat is expected overnight. The main threats will be
flood producing heavy rain, small hail, wind gusts up to 50 mph.
Storms will have the potential to cause flooding and flash
flooding. While widespread severe weather is not expected, an
isolated severe storm with quarter sized hail and 60 mph winds
cannot be ruled out. The best chance for severe weather will be from
US highway 50 north.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of thunderstorms will be likely Friday and into
Saturday, especially across southern and southeast Kansas. Main
threat will once again be very heavy rainfall and flooding. Stay
tuned, as daily thunderstorm chances will become more refined with
subsequent forecasts.

Low thunderstorm chances may enter back into the forecast Tuesday
and Wednesday. This thunderstorm activity is not expected to be
strong or severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

In the hours before

Special weather statement, Aug 2, 1:34 AM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
134 AM CDT Fri Aug 2 2019

KSZ069-020700-
Butler KS-
134 AM CDT Fri Aug 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Butler County in south central Kansas...

* Until 200 AM CDT.

* At 132 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near El Dorado...
  moving southeast at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  El Dorado, El Dorado Airport, El Dorado Lake and El Dorado State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3790 9698 3797 9687 3784 9665 3770 9689
TIME...MOT...LOC 0633Z 318DEG 14KT 3786 9689

MCGUIRE
Special weather statement, Aug 2, 2:06 AM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
206 AM CDT Fri Aug 2 2019

KSZ052-020730-
Marion KS-
206 AM CDT Fri Aug 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Marion County in central Kansas...

* Until 230 AM CDT.

* At 203 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Tampa, or 13 miles north of
  Hillsboro...moving southeast at 10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lincolnville, Ramona, Durham, Tampa, Lost Springs, Pilsen and
  Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 9693 3852 9692 3851 9692 3837 9721
      3861 9730 3861 9693
TIME...MOT...LOC 0706Z 311DEG 8KT 3855 9719

MCGUIRE
Special weather statement, Aug 2, 3:44 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
344 AM CDT Fri Aug 2 2019

KSZ069-020915-
Butler KS-
344 AM CDT Fri Aug 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  South central Butler County in south central Kansas...

* Until 415 AM CDT.

* At 343 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Leon...moving southeast at 5
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Leon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3769 9695 3774 9691 3774 9671 3757 9681
TIME...MOT...LOC 0844Z 297DEG 6KT 3768 9687

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:34 AM CDTSpecial Weather StatementICTButler26 min
Aug 2, 2:06 AM CDTSpecial Weather StatementICTMarion24 min
Aug 2, 2:10 AM CDTSevere Thunderstorm WarningICTMarion50 min
Aug 2, 2:33 AM CDTFlash Flood WarningICTMarion6 hr
Aug 2, 3:42 AM CDTSevere Thunderstorm WarningICTButler21 min
Aug 2, 3:44 AM CDTSpecial Weather StatementICTButler31 min
Aug 2, 4:56 AM CDTFlash Flood WarningICTButler4 hr
Aug 2, 5:30 AM CDTSpecial Weather StatementICTCowley30 min
Aug 2, 8:28 AM CDTAreal Flood WarningICTMarion9 hr
Aug 2, 8:55 AM CDTAreal Flood WarningICTButler, Cowley4 hr
Aug 2, 9:48 AM CDTRiver Flood WarningICTMarion23 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.